Antibiotic-associated diarrhea (AAD) is quite common and its incidence varies from 5% to 20% of patients depending on which antibiotic they are taking, although practically all antibiotics have been associated with AAD. Fortunately, most cases are mild and self-limited, ending with the cessation of use of the offending antibiotic. The antibiotics most commonly associated with this mild form of AAD include ampicillin, amoxicillin, cephalosporins and clindamycin. There have been studies in children or adults in which the use of prophylactic yogurt in people using antibiotics has significantly reduced the occurrence or severity of AAD., However, 10% to 20% of all patients who get AAD (0.5% to 4% of patients using antibiotics) will get the more severe form of AAD known as pseudomembranous colitis (see below). If you are taking any antibiotic and develop diarrhea after starting to use the drug, call your physician to discuss whether another antibiotic should be used and to discuss the need for rehydration due to the fluid loss from the diarrhea.
Pseudomembranous colitis has been reported with nearly all antibacterial agents and may range in severity from mild to life-threatening. Therefore, it is important to consider this diagnosis in patients who present with diarrhea subsequent to the administration of antibacterial agents.
Because antibiotic therapy has been associated with severe colitis, which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate, as described in the INDICATIONS AND USAGE section. It should not be used in patients with nonbacterial infections such as most upper respiratory tract infections. Treatment with antibacterial agents alters the normal flora of the colon and may permit over-growth of clostridia. Studies indicate that a toxin produced by Clostridium difficile is one primary cause of "antibiotic-associated colitis."
After the diagnosis of pseudomembranous colitis has been established, therapeutic measures should be initiated. Mild cases of pseudomembranous colitis usually respond to drug discontinuation alone. In moderate to severe cases, consideration should be given to management with fluids and electrolytes, protein supplementation, and treatment with an antibacterial drug that is clinically effective against C. difficile colitis.
Diarrhea, colitis, and pseudomembranous colitis have been observed to begin up to several weeks following cessation of therapy.